Antidepressant Withdrawal Symptoms

Upon hearing the word “withdrawal”, many people immediately think of illicit drugs typically associated with addiction. In reality, many drugs can result in withdrawal after discontinuing usage. Antidepressants are a type of drug used to treat depression, anxiety, mood disorders, obsessive compulsive disorder, neuropathic pain, and other issues as deemed necessary by a physician. 

 

Antidepressants are a highly prescribed class of drug. According to the Centers for Disease Control and Prevention, approximately 11% of Americans over age 12 had taken antidepressant medication between 2005 and 2008

 

Antidepressants can also cause withdrawal in people who stop using them too quickly. Certain kinds of antidepressants are more likely to cause withdrawal symptoms than others. Typically, a patient has to be taking an antidepressant daily for 6-8 weeks to feel any withdrawal symptoms once they stop. Some patients take these medications for much longer than that, which can cause even more intense effects. 

 

Symptoms of antidepressant withdrawal occur one to three days after taking the last dose of medication, and can include:

 

  • Fatigue
  • Headaches
  • Dizzy spells
  • “Zapping” sensations
  • Muscle pain
  • Anxiety and insomnia
  • Depression

 

Antidepressants fall into two groups: short-acting and long-acting. The medications that fall into the short-acting group are more likely to cause some of these symptoms. These effects may also be referred to as “discontinuation” symptoms, but this term is interchangeable with antidepressant withdrawal in most settings. 

 

Stopping an antidepressant suddenly has the potential to not only cause withdrawal symptoms, but also powerfully revive pre-existing conditions like depression and anxiety. With certain antidepressants, there is an increased risk of attempted suicide or self harm for 28 days after stopping the drug. If at any time you or someone you know exhibits suicidal thoughts, it is important to get help immediately.

How long do antidepressant withdrawal symptoms last?

Antidepressant withdrawal symptoms or discontinuation symptoms generally last from one to six weeks. A small percentage of patients may suffer for longer than six weeks, but symptoms may be less intense or less frequent. The length of the withdrawal symptoms depends on the individual chemical makeup of the patient, dosage, length, and type of antidepressant used. Even with all these variables, antidepressant withdrawal symptoms tend to follow common patterns.

Antidepressant Withdrawal Relief

One option when dealing with antidepressant withdrawal is to simply wait it out. This can be uncomfortable and inconvenient, but the worst will pass for the majority of patients in about two weeks. For those unready to endure the symptoms, the only way to stop them quickly is to go back on an antidepressant. Sometimes a doctor can prescribe a different antidepressant, or a lower dose than the patient was previously taking.

 

Tapering is a method where the dose of a certain medication is lowered over time to avoid withdrawal symptoms. It is not only used for antidepressants, but other drugs associated with withdrawal symptoms as well. 

 

Anyone who is considering stopping the use of an antidepressant should see their physician to determine the best course of action. A doctor is able to give the best advice on how long an individual should taper for, and can prescribe lower doses when necessary. Tapering down and discontinuing the use of antidepressants through a medical detox is possible with the help of a trusted medical professional.

Success Stories: Kicking Antidepressants

The internet is full of negativity, horror stories, and the temptation to self-diagnose our problems. However, there are also many positive testimonies of people overcoming antidepressant dependence. 

 

Take the story of Cindy, a 34-year-old teacher who has been on paroxetine for three years. She suffered from depression and anxiety since her early twenties, and finally decided to get some help. She was prescribed 30 mg/day. It seemed to work after a while, but she always had this feeling that something just wasn’t right. She never really felt well rested, either. But she figured it would all work out after her body adjusted to the medication. 

 

She did adjust somewhat, but it never made her feel the way she wanted. Then she went on a weekend trip with some friends, and forgot to bring her medication. After a couple of days, she started to feel dizzy, super tired, and got these weird brain zap feelings in her head. She realized she didn’t have her medication and that was probably why she felt like that. It scared her, and she decided enough was enough. 

 

When she returned home, she took her next dose immediately to stop the uncomfortable feelings. She went back to her doctor and made a plan to taper off of her medication. Over the next two months, she slowly reduced the use of paroxetine and integrated some other therapeutic tools to help with the withdrawal-related depression and anxiety she likely faced. 

 

Cindy is now totally off of her antidepressant and never experienced any intense withdrawal. She worked with her doctor and therapist to make sure she would be successful. She had support to help her work through any tough spots, and learned some techniques to help with any anxiety she felt as a result of weaning off her medication.

 

Anyone wishing to stop their antidepressant use should seek medical advice. The best chance for success is to plan ahead and have a support system. Going through antidepressant withdrawal can be daunting, especially to those trying to stop on their own without help. 

 

However, there is hope. If you are struggling with your antidepressant medication and you’re considering drug rehab or a detox center, it is important that you seek medical advice from a trusted professional who can help you break your dependence.